Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 24, 20214 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 24, 2021, 4:30 AM CDT for 4 counties in Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2021, 4:30 AM CDT (09:30 UTC)
Expired
Aug 24, 2021, 5:15 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
50

Counties Chippewa County, MN, Kandiyohi County, MN, Renville County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:35 AM CDTTSTM WND DMG3 Nne Sacred Heart, MNSCATTERED DAMAGE FROM NEAR THIS LOCATION NORTH TO COUNTY RD 11. CORN FLATTENED, SHED LIFTED AND SET BACK DOWN, METAL ROOF PEELED OFF SHED AND LARGE TREES DOWN.
Aug 24, 4:50 AM CDTTSTM WND DMG3 Nne Sacred Heart, MNSHEET METAL ROOFING BLOWN OFF LARGE SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS83 KMPX 240930
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Tue Aug 24 2021
 
MNZ054>057-064-065-241015-
Chippewa MN-Yellow Medicine MN-Kandiyohi MN-Renville MN-
Lac Qui Parle MN-Swift MN-
430 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southeastern Lac qui
Parle, Chippewa, northeastern Yellow Medicine, eastern Swift,
northwestern Renville and southern Kandiyohi Counties through 515 AM
CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or 11 miles east of Montevideo, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Clara City around 435 AM CDT.
  Raymond and Prinsburg around 445 AM CDT.

This includes the following highways...
 U.S. Highway 12 between mile markers 29 and 39, and between mile
markers 49 and 81.
 U.S. Highway 212 between mile markers 24 and 81.
 U.S. Highway 59 between mile markers 96 and 107.
 U.S. Highway 71 between mile markers 89 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4479 9601 4536 9587 4512 9481 4464 9494
TIME...MOT...LOC 0930Z 280DEG 46KT 4497 9548 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:37 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 24, 2:37 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
237 AM CDT Tue Aug 24 2021

.SHORT TERM...(Today through Wednesday)
Issued at 236 AM CDT Tue Aug 24 2021

The main concern in the short term is the next ten hours starting
with the convection across the eastern Dakotas. These storms should
remain strong to severe as they track across Minnesota into
Wisconsin this morning. Damaging wind looks like the primary threat,
but large hail is possible. There could be some redevelopment later
this afternoon, but that will depend on how the storms this morning
play out.

This Morning - Confidence is increasing the threat for severe
weather early this morning with the storms that as of 1AM were
located in the eastern Dakotas, and will move eastward across the
region over the next several hours. A large reservoir of 2000 to
3000 J/k MUCAPE lies ahead of these storms, along with 40 to 50 kts
of effective shear. The CAPE gradient will lift northward with a
surface warm front as steep mid level lapse rates spread across the
region. The storms are already in the process of developing an cold
pool, and this upscale growth into a line of storms should continue.

HiRes models show some disagreement with how these storms will
evolve, but given the overall set up of CAPE and Shear, it will be
hard to believe these storms will weaken any time soon. Most models
aren't performing well are simply too slow with the convection, but
the last few runs of the HRRR show a bowing complex of storms moving
through central Minnesota into northern Wisconsin. This seems like
the most likely scenario, so would expect the severe thunderstorm
watch to expand eastward into Minnesota and possibly Wisconsin later
this morning.

This Afternoon through This Evening - The conditionally unstable
airmass with very steep mid level lapse rates will remain in place
across the region today. The question remains whether or not the low
level boundary layer will be able to recover from this morning's
convection. Did continue with small chance of pops during the
afternoon and evening, but overall it appears that most of the
thunderstorms will be to the north later today, and this morning's
event should be the main show. Can't rule out additional storms, and
if they do develop there certainly could be a severe weather risk,
with even a tornado threat along any lingering outflow boundaries.

Tonight and Wednesday - A cold front will move through the region
overnight and bring an end to the rain chances. Northwest winds will
follow for Wednesday as surface high pressure builds in. However,
this dry spell will be short-lived as the aforementioned cold front
swings back north Wednesday night.

.LONG TERM...(Wednesday night through Monday)
Issued at 236 AM CDT Tue Aug 24 2021

Wednesday night is forecast with lows in the mid 50s to lower 60s
and clouds increasing from west to east. Showers and thunderstorms
are forecast to develop/move into southwest MN Thursday morning as a
southerly LLJ overruns a warm front placed through SD, central MN,
and into WI. This convective activity is expected to spread north
and east during Thursday as the LLJ expands and strengthens (due to
an approaching shortwave). A few stronger storms do appear possible
(more likely during the afternoon) in an environment generally
characterized by +2000 J/kg MUCAPE and 45-55 knots of shear.
However, uncertainty regarding the severe threat is high as earlier
storms could limit surface heating and work over the environment.

The bigger concern is the potential for heavy rain Thursday evening
into Friday evening as CWA-wide precipitation appears likely for the
entire duration. With the prolonged, convective nature of storms and
a very moist environment, guidance strongly suggests multi-inch
accumulations. In addition, the ejecting shortwave will create
strong surface cyclogenesis supplying the region with substantial
lift. Thunderstorm and rainfall intensity will thus increase and
very high rainfall rates are possible where sources of synoptic
scale lift overlap. Models hint that this has a greater chance of
occurring over the eastern half of the CWA (where NBM PoPs
maximize). A number of deterministic models and ensemble members
have bands of QPF over 3" (with a few models exceeding 5").
Obviously, where convective banding and training sets up will be
crucial but this will need to be watched closely. The Weather
Prediction Center has placed our CWA in a Slight risk of heavy
rainfall for Friday.

A break in the rain is possible earlier Saturday as the shortwave
and surface low depart. However, the remainder of the western CONUS
upper-level trough is forecast to shift through the Northern Plains
Saturday night into Sunday. A strong cold front will slide through
MN and WI, sparking off another round of showers and thunderstorms
before they depart to the east. Accumulating rains from this
activity are possible along with a chance of severe weather. High
and low temperatures will remain at or slightly above normal through
the weekend. After the frontal passage, models dry us out for a
couple days and cool us to seasonably mild temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1052 PM CDT Mon Aug 23 2021

VFR to start for all terminals but the main question for the
overnight through daybreak hours is when and where convection will
occur. Some models bring in convection across southern MN into
western WI between 08z-12z while others delay it until the 12z-18z
timeframe from western MN to western WI. Seems to be more agreement
in that later window so have gone that route, which is a little later
than the previous set of TAFs. Still lots of uncertainty but also
at the point where TEMPOs are required for some locations. Still more
adjustments may be made going forward but the highest confidence
timing is what is currently in the TAFs. Winds will come off
light/variable to pick up from the E by daybreak then continue to
veer to S by late afternoon with speeds increasing to around 10 kts.

KMSP...Have narrowed the timing to around 14z-15z Tuesday morning
but still could see convection earlier or later than the 13z-17z
timeframe currently advertised. Have nudged the timing a bit later
into Tuesday morning than the previous TAF based on latest short-term
model trends. MVFR conditions possible with the convection, possibly
with IFR visibility should heavy downpours move across the field.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind N 5-10 kts.
Thu...SHRA/TSRA likely, especially in the afternoon-evening. MVFR
likely, IFR-or-lower possible. Wind E 5-10 kts.
Fri...SHRA/TSRA likely, especially in the morning. MVFR likely, IFR-
or-lower possible. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Aug 24, 4:28 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Tue Aug 24 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
428 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this morning and severe
weather is possible. The main risk is large hail and damaging
wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

We expect an active weather pattern with multiple rounds of
thunderstorms across the region this week. Severe weather is
possible with these storms, and large hail is the primary threat.

A few locations could see several inches of rain, so localized
flooding may become a concern later in the week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Aug 24, 3:16 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Tue Aug 24 2021

MNZ041-047-048-054>056-064-240845-
Chippewa MN-Yellow Medicine MN-Stevens MN-Pope MN-Lac Qui Parle MN-
Swift MN-Douglas MN-
316 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of Douglas, Lac qui
Parle, Pope, Chippewa, Stevens, northern Yellow Medicine and Swift
Counties through 345 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 14 miles north of Ortonville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chokio around 335 AM CDT.

Other locations in the path of this storm include Lake Hattie.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 115.
 U.S. Highway 12 between mile markers 17 and 63.
 U.S. Highway 212 between mile markers 0 and 52.
 U.S. Highway 75 between mile markers 95 and 127.
 U.S. Highway 59 between mile markers 97 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4527 9646 4525 9629 4518 9610 4541 9612
      4542 9625 4575 9625 4576 9577 4611 9577
      4611 9515 4542 9513 4541 9525 4490 9525
      4489 9548 4477 9549 4477 9645
TIME...MOT...LOC 0816Z 277DEG 30KT 4551 9638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CTG
Local storm report, Aug 24, 4:01 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             LONSDALE                44.48N 93.44W
08/24/2021  M1.00 INCH       RICE               MN   PUBLIC

&&

JRB
Local storm report, Aug 24, 4:29 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     3 E GLENWOOD            45.65N 95.32W
08/24/2021  M55 MPH          POPE               MN   AWOS

            MEASURED AT KGHW.

&&

MPG
Special weather statement, Aug 24, 4:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Tue Aug 24 2021

MNZ054>057-064-065-241015-
Chippewa MN-Yellow Medicine MN-Kandiyohi MN-Renville MN-
Lac Qui Parle MN-Swift MN-
430 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southeastern Lac qui
Parle, Chippewa, northeastern Yellow Medicine, eastern Swift,
northwestern Renville and southern Kandiyohi Counties through 515 AM
CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or 11 miles east of Montevideo, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clara City around 435 AM CDT.
  Raymond and Prinsburg around 445 AM CDT.

This includes the following highways...
 U.S. Highway 12 between mile markers 29 and 39, and between mile
markers 49 and 81.
 U.S. Highway 212 between mile markers 24 and 81.
 U.S. Highway 59 between mile markers 96 and 107.
 U.S. Highway 71 between mile markers 89 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4479 9601 4536 9587 4512 9481 4464 9494
TIME...MOT...LOC 0930Z 280DEG 46KT 4497 9548

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:55 AM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Scott, Sibley35 min
Aug 24, 3:16 AM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift29 min
Aug 24, 3:28 AM CDTSevere Thunderstorm WarningMPXDakota, Scott32 min
Aug 24, 3:32 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens, Swift43 min
Aug 24, 3:48 AM CDTSevere Thunderstorm WarningMPXDakota, Rice42 min
Aug 24, 3:52 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift, Yellow Medicine38 min
Aug 24, 4:08 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Stevens, Swift52 min
Aug 24, 4:44 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, McLeod, Meeker, Stearns46 min
Aug 24, 4:48 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville42 min
Aug 24, 5:05 AM CDTSpecial Weather StatementMPXGoodhue40 min
Aug 24, 5:27 AM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Wright33 min
Aug 24, 5:29 AM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Stearns, Wright46 min
Aug 24, 5:45 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Redwood, Renville, Sibley30 min
Aug 24, 5:57 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright33 min
Aug 24, 5:59 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Renville, Sibley31 min
Aug 24, 6:19 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Rice, Scott, Sibley26 min
Aug 24, 6:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington35 min
Aug 24, 6:53 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Le Sueur, Rice, Scott67 min
Aug 24, 6:57 AM CDTSpecial Weather StatementMPXBrown33 min
Aug 24, 7:00 AM CDTSpecial Weather StatementMPXRamsey, Washington30 min
Aug 24, 7:23 AM CDTSpecial Weather StatementMPXNicollet, Sibley37 min
Aug 24, 7:59 AM CDTSpecial Weather StatementMPXLe Sueur, Sibley31 min
Aug 24, 8:01 AM CDTSpecial Weather StatementMPXWabasha29 min
Aug 24, 8:04 AM CDTSpecial Weather StatementMPXRedwood26 min
Aug 24, 8:30 AM CDTSpecial Weather StatementMPXRedwood30 min
Aug 24, 8:39 AM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley21 min
Aug 24, 9:03 AM CDTSpecial Weather StatementMPXDakota27 min
Aug 24, 9:41 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Watonwan49 min
Aug 24, 10:23 AM CDTSpecial Weather StatementMPXMartin37 min
Aug 24, 10:35 AM CDTSpecial Weather StatementMPXBlue Earth25 min
Aug 24, 11:16 AM CDTSpecial Weather StatementMPXFaribault, Martin44 min
Aug 24, 12:20 PM CDTSpecial Weather StatementMPXFreeborn40 min
Aug 24, 5:30 AM CDTSpecial Weather StatementMPXPepin45 min
Aug 24, 6:50 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire25 min
Aug 24, 7:13 AM CDTSpecial Weather StatementMPXEau Claire32 min
Aug 24, 7:28 AM CDTSpecial Weather StatementMPXPierce, Saint Croix32 min
Aug 24, 8:00 AM CDTSpecial Weather StatementMPXDunn30 min
Aug 24, 8:32 AM CDTSpecial Weather StatementMPXChippewa, Rusk28 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.